It's not what it looks like: atypical rash in cryoglobulinaemic vasculitis.
A 48-year-old man with a history of intravenous drug use and chronic, untreated hepatitis C presented to the emergency room with acute bilateral lower extremity swelling, erythema and maculopapular rash. Serum C4 levels were low, but dermatology felt the rash was due to venous stasis dermatitis. The patient was discharged with compression stockings, but returned to the hospital 5 days later with no improvement in his symptoms. A more extensive laboratory workup revealed hepatitis C viral load of 4 million, elevated serum cryoglobulins, and skin biopsy showing leucocytoclastic vasculitis. He was treated with oral prednisone, with complete resolution of his symptoms after 2 weeks. He was scheduled for follow-up in gastroenterology clinic for treatment of his hepatitis C for definitive cure of his mixed cryoglobulinaemia, but failed to get insurance authorisation to begin treatment with Harvoni. He presented to the hospital 4 months later with diffuse alveolar haemorrhage.
BMJ Case Rep
Gleason, T., Ghimire, S., & Paladugu, S. (2017). It's not what it looks like: atypical rash in cryoglobulinaemic vasculitis.. BMJ Case Rep, 2017 Retrieved from https://scholarcommons.towerhealth.org/gme_int_med_resident_program_read/564